Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 14, 2020, 3:14 PM EDT for 4 counties in Michigan. It took effect at Sep 15, 2020, 8:00 AM EDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2020, 3:14 PM EDT (19:14 UTC)
- In effect from
- Sep 15, 2020, 8:00 AM EDT
- Expired
- Sep 16, 2020, 5:00 PM EDT
- In force
- 33 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WHUS43 KGRR 141914 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 314 PM EDT Mon Sep 14 2020 MIZ037-043-050-056-150315- /O.NEW.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 314 PM EDT Mon Sep 14 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Tuesday morning through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southerly winds will generate high waves. The beaches at Grand Haven and Pere Marquette State Parks will be particularly hazardous. The southerly sides of the piers will be especially dangerous locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
9 follow-up statements
184 WHUS43 KGRR 150212 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1012 PM EDT Mon Sep 14 2020 MIZ037-043-050-056-151015- /O.CON.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 1012 PM EDT Mon Sep 14 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT TUESDAY THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
034 WHUS43 KGRR 150808 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 408 AM EDT Tue Sep 15 2020 MIZ037-043-050-056-151615- /O.CON.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 408 AM EDT Tue Sep 15 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds will increase to around 20 mph today, causing waves to quickly build to 4 to 7 feet. The south side of south piers will be most dangerous, which will make Grand Haven State Park and Pere Marquette Park in Muskegon particularly hazardous places to swim to today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
414 WHUS43 KGRR 151714 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 114 PM EDT Tue Sep 15 2020 MIZ037-043-050-056-160115- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 114 PM EDT Tue Sep 15 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South winds of around 20 mph this afternoon, will cause waves of 4 to 7 feet. The south side of south piers will be most dangerous, which will make Grand Haven State Park and Pere Marquette Park in Muskegon particularly hazardous places to swim to this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
224 WHUS43 KGRR 151913 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 313 PM EDT Tue Sep 15 2020 MIZ037-043-050-056-160315- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 313 PM EDT Tue Sep 15 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South to southwest winds of around 20 mph this afternoon into the evening, will cause waves of 4 to 7 feet. The south side of south piers will be most dangerous, which will make Grand Haven State Park and Pere Marquette Park in Muskegon particularly hazardous places to swim to this afternoon. Similar conditions are predicted for Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
108 WHUS43 KGRR 160150 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 950 PM EDT Tue Sep 15 2020 MIZ037-043-050-056-161000- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 950 PM EDT Tue Sep 15 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
282 WHUS43 KGRR 160808 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 408 AM EDT Wed Sep 16 2020 MIZ037-043-050-056-161615- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 408 AM EDT Wed Sep 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds around 20 mph will create waves of 3 to 5 feet today. Swimming near the south piers at Grand Haven State Park and Pere Marquette Park in Muskegon today will be particularly hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
428 WHUS43 KGRR 161353 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 953 AM EDT Wed Sep 16 2020 MIZ037-043-050-056-162100- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 953 AM EDT Wed Sep 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds around 20 mph will create waves of 3 to 5 feet today. Swimming near the south piers at Grand Haven State Park and Pere Marquette Park in Muskegon today will be particularly hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
350 WHUS43 KGRR 161915 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 315 PM EDT Wed Sep 16 2020 MIZ037-043-050-056-162100- /O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 315 PM EDT Wed Sep 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Swimming near the south piers at Grand Haven State Park and Pere Marquette Park in Muskegon this afternoon will be particularly hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
954 WHUS43 KGRR 162114 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 514 PM EDT Wed Sep 16 2020 MIZ037-043-050-056-162215- /O.EXP.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/ Mason-Oceana-Muskegon-Ottawa- 514 PM EDT Wed Sep 16 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have fallen below critical levels and therefore the Beach Hazard Statement has been allowed to expire. $$ DUKE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 3:12 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 14, 3:12 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
312 PM EDT Mon Sep 14 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 254 PM EDT Mon Sep 14 2020
- Warming up the next few days
- Significant cool down for the end of the week
- Little potential for rain through the period
&&
.DISCUSSION...(This evening through next Monday)
Issued at 254 PM EDT Mon Sep 14 2020
- Warming up the next few days
Strengthening south to southwesterly winds tonight into Tuesday
will advect a warmer airmass into the CWA. The temps at 925 mb
climb to near 20 deg C which with decent mixing supports
temperatures well into the 70s by Wednesday. The cold front has
been trending a little faster. I could come through Wednesday
afternoon... which may limit how warm Wednesday gets.
- Significant cool down for the end of the week
Behind the front...temperatures drop considerably and stay that
way Thursday into Sunday. Temps at 925 mb lower to around 6 deg C
12z Friday into Sunday which could very well keep High
Temperatures in the 50s for much of the area for those days.
Overnight frosts may become widespread so stay tuned for possible
headlines.
- Little potential for rain through the period
The Gulf moisture will be cut off from reaching the Great Lakes
Region through much of the period. This front dropping down
Wednesday afternoon into the night will feature weak forcing here
in Southwest Lower MI...so we will trend toward a drier scenario.
After that...a significant High Pressure system drops down from
Central Canada that will act to limit any chance for rain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 123 PM EDT Mon Sep 14 2020
The atmosphere remains relatively dry so the cloud cover will be
limited. As a result...VFR conditions will be forecasted through
the period. After 18z Tuesday...there could be gusty winds over 20
knots for KMKG.
&&
.MARINE...
Issued at 254 PM EDT Mon Sep 14 2020
A southerly flow will develop tonight and strengthen through
daybreak Tuesday. Gusts over 25 knot are likely...especially on
Tuesday with some gusts up around 30 knots. The strongest winds
are expected to be over the northern zones...up around Little and
Big Sable Points. At this time...enough confidence is there to go
ahead with Small Craft Advisories and Beach Hazards basically
north of Holland.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Tuesday morning through Wednesday
afternoon for MIZ037-043-050-056.
LM...Small Craft Advisory from 8 AM Tuesday to 5 PM EDT Wednesday for
LMZ846>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Sep 14, 4:04 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 404 AM EDT Mon Sep 14 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 404 AM EDT Mon Sep 14 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High waves and strong currents on Lake Michigan will be hazardous to swimmers Tuesday into Wednesday, especially at beaches north of Holland. The south side of south piers will be especially dangerous. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 404 AM EDT Mon Sep 14 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves hazardous to small craft are likely Tuesday into Wednesday, especially north of Holland. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:13 PM EDT | Small Craft Advisory | GRR | 50 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.